Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 12 of 12 Posts

·
Banned
Joined
·
5,767 Posts
Discussion Starter · #1 ·
at times I have thought that part of my problem came from taking antidepressants for a number of years. This is PART of the problem. I also think it's not anybody's fault and I think there's a danger here that discussion might degenerate into an anti-something discussion and I think the problem is basically one of not enough being known in the past aboutthe effect of drugs. I'm looking for information here (for myself and for my doctors) and not for an "internet cure". i know this relates to several other forums but I'm hoping for some DISCUSSION or others with similar experiences.tom
 

·
Registered
Joined
·
2,140 Posts
Just my personal experience with anti-depressants (Zoloft and Sarafem). Both of these meds made my diarrhea much worse. Both gave me the kind of diarrhea where you only get a 10 second warning before it hit. Therefore both anti-depressants caused me MORE anxiety about the possibility of having an accident in public. I did stay on Zoloft for about 6 months back in 1997 or 98 and I feel that I did need it then for combatting depression, but quit the med when I felt better and the cause for the depression diminished. Last year my gyno gave me a script for Sarafem due to ovary pain I was having the week prior to my period. I accepted the free samples, took the med for 3 days, then awoke at 3:00am with massive diarrhea. That was the LAST time I will EVER take an anti-depressant of the SSRI family.For years I had been offered anti-depressants and anti-anxiety meds from doctors as if they were candy...this did not sit right with me and made my "red flags" go up, therefore I refused them because I was NOT depressed! I have since been diagnosed with Graves and now, with hindsight being 20/20, realize that had I accepted the anti-depressants and anti-anxiety meds I quite possibly would have been masking symptoms of my disease thus making my journey to a correct diagnosis much longer than it already was.This is just my experience. My husband has benefited greatly from an SSRI - prescribed as treatment for Obessive Compulsive Disorder.We are all different and respond differently to just about everything.
 

·
Banned
Joined
·
5,767 Posts
Discussion Starter · #3 ·
Thanks, K9Mom. This seems to bea good argument for individualizing prescriptions of any kind of medication that affects serotonin. Did your husband's doctor say anything to him about the long-term effects (years) of taking the medication? This is the kind of thing I'm talking about - and once again, this is not an anti-medication thresd - I'm just looking for information on those effects and how they can be corrected.tom
 
G

·
Tom... I was on Zoloft for 5 years and Celexa for about a year and a half. I still take a low dose of Trazadone (100mg) at bedtime which is not therapeutic from a depression standpoint, but its side effects allow me to sleep.Both the Zoloft and the Celexa aggravated not only my IBS, but also my bladder discomfort. In addition, while I believe that these medications can be useful on a short-term basis, as you said, we still don't know enough about their long-term use (of course we all know that potential revenue has much to do with which drugs are OK'd) and a single Zoloft of Celexa costs in the neighborhood of $2.My mental/emotional state while on either med was that of a near zombie. That is, I could still feel the pain... both physical and emotional.... but the meds prevented me from reacting to it only. I never saw the benefit in that except for immediately following a very traumatic experience for obvious reasons.While there may be certain circumstances where medication introduction is needed and beneficial, on a long-term basis, I still believe there is much more that we can do with natural and alternative treatments such as the following:"Be Good To Ourselves" therapyBiofeedbackCognitive and Behavioral health therapyAnger managementShame managementEXERCISEHUMORHypnotherapy perhapsand going fishing when we need to
If I ever don't have to work this particular job.... I just might be able to try to go off of the Trazadone... but not until I can find another way to moderate the dysthymia from which I suffer (another aspect of the parasympathetic issue).That's my contribution. Hope it helps.Evie
 

·
Registered
Joined
·
17 Posts
Again I think a lot of these types of discussion comes down to the individuality of this disorder (IBS). I was diagnosed with IBS about 7 years ago, when I was 15. When I was 18, I was having a terrible time with the IBS and going to college, leaving home, etc....and I developed Generalized Anxiety Disorder and Depression. I worked with a psychiatrist and a psychologist who, in tandem, decided that Zoloft, in addition to cognitive therapy, would be the best route. Over the last 3 years, I have noticed that the Zoloft has not only helped my anxiety and depression, it has also helped my IBS. I believe this is because I suffer mainly from stress-induced IBS and the Zoloft helps me stay on a bit more of an even keel. At first, I thought I'd just be on the Zoloft for a little while, but 3 1/2 yrs later I call Zoloft my friend. I'm not addicted to it - I could give it up if I had to, but it helps and so I continue to take it.Now, I admit that if you're IBS doesn't seem related to stress, an antidepressant might not do a darn thing - only offer some uncomfortable (or down right terrible) side effects. That's just one humble gal's opinion.
~Amber
 

·
Banned
Joined
·
151 Posts
I took Serzone which helped with anxiety until I felt like I could control it myself and then requested to be taken off. It didn't effect my IBS one way or the other. Might have helped with the insomnia though a little bit. I was on it for a couple years, went off, then had some personal things happen and went back on for about a year. Recently, I was given Doxipen to help with sleep and pain control as well as the anxiety and depression that chronic pain causes. It caused me to gain weight so I asked to be taken off. Right now I am trying to go it without anything.
 
G

·
Tom... I forgot to mention that for briefer time frames I tried Serzone, Effexor and Buspar. All made me lethargic, apathetic, I gained weight, and I felt horrible while on them. In fact, in my opinion, the Buspar had some far-reaching effects... some of which I have not yet recovered from. My doc looked at me and shook his head on that one. I told him that I knew what I knew. And you and I both know.... we really don't know enough about the safety of these medications.
 

·
Registered
Joined
·
563 Posts
Elavil gave me pressure/headache and made me a zombie, even at a miniscule dose. I quit it after only four days. Wellbutrin made me confused and irritable, and on the fourth day I had an allergic reaction. Celexa, which I'm on now, has not helped my IBS, but helps me deal with things better; I feel more like my old self. My doctor told me long-term effects of SSRI's aren't really know since they've only been out about 15 years or so. So it's a calculated risk. I am a little concerned about what will happen should I decide to go off it, but for now have no plans to do so.Trbell, you didn't mention whether your problems began while you were on the drugs or when you stopped them (if you did), so I'm not sure if this kind of info is what you're looking for.I agree, Artspirit, about natural methods. I've tried quite a few, but it can all get so TIRING, particularly if you're not getting the results you hope for. For the time being, anyway, I'm getting a leg up with pharmaceuticals.
 

·
Registered
Joined
·
2,140 Posts
Tom, no hubby was not told of the long term effects of the SSRI that he takes for his OCD. (And obviously with OCD, he will be taking it long term - been on it 5 years now) When it was originally prescribed to hubby I believe it was not approved for use with OCD, but I believe it has since been approved for this use.
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top